Kentucky, 2019

Flash Flood and Flood in Kentucky, July 22, 2019

July 22, 2019 · NWS JKL · 2 events in 2 counties and zones

Numerous rounds of rainfall occurred on this date across the city of Morehead. As a cold frontal boundary approached from the northwest, showers and thunderstorms began to train along and ahead of the boundary as they produced 3 to 4 inch daily rainfall totals across portions of the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Numerous rounds of rainfall occurred on this date across the city of Morehead. As a cold frontal boundary approached from the northwest, showers and thunderstorms began to train along and ahead of the boundary as they produced 3 to 4 inch daily rainfall totals across portions of the city. This led to flowing water on highways, including Kentucky Highways 32 and 1167, subsequently leading to road closures. The Morehead Police Station and St. Claire Regional Medical Center both had water move into them, but 911 and medical services both went uninterrupted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 22, 7:09 AM EST, 51 minutes earlier.

Area forecast discussion, Jul 22, 7:09 AM EST, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
809 AM EDT Mon Jul 22 2019

.UPDATE...
Issued at 810 AM EDT MON JUL 22 2019

Showers and a few thunderstorms continue to track east across the
area this morning associated with the outflow boundaries from
yesterday's convection. Some minor training of cells has been seen
this morning prompting a few flood statements, but thus far
rainfall rates have not been high enough to warrant and flash
flood warnings. However, the airmass will remain primed into the
afternoon. We are seeing additional showers developing upstream
in central Kentucky, as its shaping up to be a very damp day for
eastern Kentucky. The MCV is still expected to spread across the
area this afternoon, providing some additional lift, and again
more showers and storms. No significant updates needed this
morning.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 404 AM EDT MON JUL 22 2019

An active period of weather taking shape from this morning into
the overnight hours tonight as a cold front, currently stretched
out from northern Ohio, across central Indiana, and into southern
IL, tracks slowly southward across east Kentucky. An outflow
boundary from earlier activity has drifted south to near the I-64
corridor this morning and continues to generate showers and
isolated storms from time to time along this boundary. A secondary
boundary is tracking across south central Kentucky and will be
moving into our southwest counties over the next hour. Where these
two boundaries intersect, we have seen some locally higher
rainfall amounts through the first half of the overnight period.
Cloud tops have been cooling near the intersection of these
boundaries over the past few hours, so its possible we should see
some higher rainfall rates move into the area prior to dawn. This
activity will continue to track across the area through dawn with
a brief break in showers/storms possible shortly after sunrise.
However, a dying MCS over MO will likely send a MCV east across
Kentucky by late this morning and this afternoon allowing
convection to refire during the day. Instability is rather
limited, but it won't take much in the way of breaks in the cloud
cover to provide the needed instability to produce convection with
the added lift from the MCV spreading across the area. Finally,
showers and storms should form along the actual cold front
boundary this evening as it tracks southward. Again instability is
limited, but given its a rather strong front, I expect to see
some development along the boundary. Highs will struggle to get to
80 today given the multiple rounds of showers and storms. All of
this activity will shift southward this evening into the overnight
hours as the front sinks to the south. Dry weather will return by
dawn on Tuesday areawide, along with cooler and less humid
weather spread into the coal fields. Highs on Tuesday will likely
not exceed the mid 70s.

As far as the heavy rain potential today, with potentially three
different rounds of showers and storms possible today, and PW's up
over 2 inches (near the 95th percentile based on BNA sounding
climatology), have opted to go with a flash flood watch for most
of east Kentucky. Kept our northern counties out of the watch as
the CAMS are really hitting the southern and southeast counties
harder with the multiple rounds of storms. Flash flood guidance in
some areas of McCreary county and Bell county are either near or
below 1 inch in an hour. Thus, may not take much to see some
problems today.

Finally, there is a marginal wind threat any storms that can
become more organized today. With the MCV firing off convection
this afternoon, might be a slightly better chance of convection
developing a cold pool and possibly producing some strong wind
gusts. Wind shear isn't great today, but 0-6km shear is near 30
knots, so enough to at least warrant more of a threat than we have
seen lately.

.LONG TERM...(Tuesday night through Sunday)
Issued at 342 AM EDT MON JUL 22 2019

A deep upper level trough will be in place across eastern KY to
start the period, encompassing the majority of the eastern U.S. and
eastern Canada. Meanwhile a strong upper level ridge will be in
place across the 4 corner states, and will remain in strong control
of the region through much of the extended portion of the period.
This will work to deamplify the upper level trough across eastern
KY, though some extent of troughing will remain over the region
throughout the extended portion of the forecast as well. Meanwhile,
at the surface, a large area of high pressure will be in strong
control of the central U.S. to start the period, encompassing much
of KY as well. This area of high pressure will slowly progress
eastward throughout the period, moving overhead on Thursday and
parking itself along the Appalachians just east of the CWA to finish
out the forecast period.

The combination of NW flow aloft and Nrly surface winds on the east
side of the surface low, will advect cooler and drier air into the
region. In fact, the upper level trough will keep dry and cooler NW
flow across the region through the remainder of the time period,
while the surface winds should only become more Srly on the return
flow side of the surface high during the weekend. Even then, this
will not be enough to overcome the expansive area of dry air across
the region, so no precip is forecast for the period. Highs will be
in the upper 70s Wednesday, with much lower dew points. Despite the
cooler northerly flow, temps will begin to moderate under mostly
sunny skies, with mid and upper 80s expected by the weekend as
surface winds become more Srly. However, RH levels should remain
bearable, keeping heat indexes near (or only a couple degrees
above) the actual temperature. During the overnight, with little
to no cloud cover, temps will be able to fall fairly quickly.
Included ridge/valley splits given the strong subsidence in place.
Generally upper 50s and 60s are expected.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
ISSUED AT 810 AM EDT MON JUL 22 2019

Showers and storms will track across the area today with a mix of
MVFR and VFR conditions through the day. During the heavier
showers, a brief period of IFR conditions will be possible. A cold
front will bring a wind shift to the north this evening with drier
air spreading in from the north. However, some low clouds or fog
could linger through most of the night, before VFR conditions
return at some point on Tuesday.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for KYZ050-058>060-068-
069-079-080-083-106>109-111-112-114.

Flash Flood Watch through late tonight for KYZ084>088-110-113-
115>120.

&&

UPDATE...KAS
SHORT TERM...KAS
LONG TERM...JMW
AVIATION...KAS
Hazardous weather outlook, Jul 22, 2:38 AM EST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
338 AM EDT Mon Jul 22 2019

KYZ050-058>060-068-069-079-080-083-106>109-111-112-114-231045-
Montgomery-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-
Laurel-Wayne-Morgan-Johnson-Wolfe-Magoffin-Lee-Breathitt-Owsley-
Including the cities of Camargo, Jeffersonville, Mount Sterling,
Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead,
Mount Vernon, McKee, Annville, Burnside, Somerset, London,
Monticello, West Liberty, Paintsville, Campton, Salyersville,
Beattyville, Jackson, and Booneville
338 AM EDT Mon Jul 22 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Several rounds of thunderstorms will be possible through this
evening leading to the threat of flash flooding. A few of the
stronger storms may also contain high wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any occurrences of flooding or
wind damage today.

KYZ044-051-052-104-231045-
Fleming-Bath-Rowan-Elliott-
Including the cities of Flemingsburg, Owingsville, Morehead,
and Sandy Hook
338 AM EDT Mon Jul 22 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible through early this evening. A few of
the stronger storms may contain strong wind gusts and heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KYZ084>088-110-113-115>120-231045-
McCreary-Whitley-Knox-Bell-Harlan-Floyd-Knott-Perry-Clay-Leslie-
Letcher-Martin-Pike-
Including the cities of Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, Prestonsburg, Wheelwright, Hindman, Pippa Passes, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
338 AM EDT Mon Jul 22 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Several rounds of thunderstorms will be possible through late
tonight leading to the threat of flash flooding. A few of the
stronger storms may also contain high wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any occurrences of flooding or
wind damage today.

KAS/JMW

The radar

The Jackson,KY radar (KJKL), 79 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Martin

When
July 22, 8:00 AM EST to 9:00 AM EST
Where
Martin County, 1.66 mi NE of Threeforks to 1.63 mi NE of Threeforks
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.790, -82.453

Dispatch relayed a report of standing water forcing a road closure at the intersection of Kentucky Highway 2032 and Frog Pond Road near Threeforks and Coalpoint.

Flash Flood, Rowan

When
July 22, 3:42 PM EST to 5:30 PM EST
Where
Rowan County, 2.76 mi S of Hays Crossing to 2.74 mi NW of Morehead
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.190, -83.350

Dispatch reported several streets in Morehead becoming inundated with flowing flood waters, including Kentucky Highways 32 and 1167, forcing their closure. St. Claire Regional Medical Center and the Morehead Police Station had water move into them, but medical and 911 services went uninterrupted. Rainfall amounts for the day totaled 3 to 4 inches, with the majority of this occurring within a couple of hours during the late afternoon.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829569, 829577.